Kansas, 2022

Flood in Kansas, July 29, 2022

July 29, 2022 · NWS GLD · 1 event in 1 county or zone

Prolonged moderate rainfall occurred over West Central Kansas, beginning in the morning, lasting into late afternoon. Close to four inches of rainfall was reported near Horace, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Prolonged moderate rainfall occurred over West Central Kansas, beginning in the morning, lasting into late afternoon. Close to four inches of rainfall was reported near Horace, KS. The prolonged moderate rainfall caused flooding over the CR 12 and O intersection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 1:45 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 29, 1:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
245 PM MDT Fri Jul 29 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 244 PM MDT Fri Jul 29 2022

Cloudy skies across much of the region this afternoon, with some
clearing working in from the northwest. Rainfall activity still
persists across portions of the northwest, as well as most areas
south of the Interstate. Temperatures are mainly ranging in the 60s,
with some 70s now in Yuma county where clearing is occurring. Winds
are southeast around 10 mph, some gusts in the northwest are
reaching around 20 mph.

For the remainder of the afternoon hours, the wx focus will be on
the continued rainfall seen in some locales for much of the day.
Latest radar imagery continues to show 2 areas, one south of the
Interstate where light to moderate rainfall has occurred all day,
and the second in the northwest stretching mainly between Yuma and
Cheyenne counties.

High pressure east of the region, combined with a surface trough to
the west has allowed abundant low level moisture to feed into the
region all day on southeast flow, feeding the current rains north.
There are 2 current flood warnings in effect for the next couple
hours. While precipitation will have tapered by endtime, some
localized flooded roadways may still be impacted. Overall, any
remaining shower activity will begin to wane this evening from west
to east.

Going into this weekend, looking for increased clearing over the
region on Saturday, giving way to a dry and sunny day for Sunday
area-wide as high pressure aloft shifts east off the Rockies,
allowing for northwest downslope. Any precipitation on Saturday will
be confined to the southeast tier zones, with the potential for some
locally heavy downpours. PW values will range from 1.00-1.50" and
dewpts remain high in the 60s allowing for the potential for heavy
downpours should any storms/showers persist.

For temps, the region will see a slightly warmer day going into
Saturday as clouds clear. Looking for highs to range in the upper
70s into the mid 80s. By Sunday, upper 80s into the mid 90s are
expected. Overnight lows will have upper 50s over the region
tonight, giving way to the 60s for Saturday and Sunday nights.

.LONG TERM...(Monday through Friday)
Issued at 150 PM MDT Fri Jul 29 2022

The area will see a return to the upper ridge pattern next week,
with the ridge building over the Four Corners and into the High
Plains beginning on Sunday as an upper shortwave exits the Plains to
the southeast during the evening to overnight hours. There is some
disagreement between the GFS and ECMWF over the pattern evolution,
but the general trend is that the Tri-State area will remain
dominated by the ridge pattern. The GFS favors a series of weak
disturbances and upper troughs moving over the Northern and Central
Plains beginning Tuesday night through the end of the period. This
along with the monsoonal moisture could help provide a few storms
chances for the area, especially as we approach the weekend.

High temperatures are anticipated to be at least in the 90s each
day. However, on Tuesday and Wednesday several locations east of the
Colorado border have potential to see values in the low 100s.
Overnight lows are forecast to be in the 60s across the area through
Tuesday. The latter half of the week overnight lows are forecast to
be in the 60s to mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1056 AM MDT Fri Jul 29 2022

For KGLD, a mix of MVFR/IFR ceilings expected for much of the
forecast period, with some showers through 08z Saturday. Ceilings
will drop to about BKN004-011. Winds, south-southeast 10-15kts.

For KMCK, VFR conditions expected with scattered to broken mid
clouds. Winds south-southeast around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...KMK
AVIATION...JN
Hazardous weather outlook, Jul 29, 8:50 AM MST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
950 AM MDT Fri Jul 29 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
950 AM MDT Fri Jul 29 2022 /1050 AM CDT Fri Jul 29 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Showers and scattered thunderstorms will persist across portions of
the area this morning. Locally heavy rainfall can be expected in
association with any thunderstorms.

Isolated thunderstorm development cannot be ruled out this afternoon
and evening, mainly in eastern Colorado and adjacent Kansas border
counties. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall to the National
Weather Service in Goodland via telephone or social media.

In the hours before

Local storm report, Jul 29, 10:58 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HEAVY RAIN       9 SSE BEECHER ISLAND    39.76N 102.08W
07/29/2022  M2.80 INCH       YUMA               CO   TRAINED SPOTTER

            SPOTTER REPORTS HEAVY RAINFALL CURRENTLY
            WITH CULVERTS FROM THEIR RESIDENCE DOWN TO
            HIGHWAY 36 RUNNING FULL.

&&

JN
Local storm report, Jul 29, 11:30 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1230 PM MDT FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLOOD            4 NNE IDALIA            39.75N 102.26W
07/29/2022                   YUMA               CO   TRAINED SPOTTER

            6-12 INCHES OF WATER OVER THE ROADWAY
            APPROX. 1/2 MILE NORTH OF THE INTERSECTION
            OF HWY 385 AND HWY 36. CULVERTS FULL ON THE
            ROADSIDES.

&&
Local storm report, Jul 29, 12:54 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
154 PM MDT FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY RAIN       6 SE HALE               39.56N 102.07W
07/29/2022  M1.30 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&
Local storm report, Jul 29, 12:58 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
158 PM MDT FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HEAVY RAIN       2 NNE HALE              39.66N 102.12W
07/29/2022  M2.80 INCH       YUMA               CO   CO-OP OBSERVER

            24HR RAINFALL OF 2.8INCHES.

&&
Local storm report, Jul 29, 1:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HEAVY RAIN       TRIBUNE                 38.47N 101.75W
07/29/2022  M2.60 INCH       GREELEY            KS   PUBLIC

            TOTAL RAINFALL MEASURED SINCE MIDNIGHT.

&&
Local storm report, Jul 29, 2:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       5 S TRIBUNE             38.40N 101.75W
07/29/2022  M3.54 INCH       GREELEY            KS   MESONET

            TOTAL RAINFALL SINCE MIDNIGHT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Greeley

When
July 29, 2:00 PM MST to 9:00 PM MST
Where
Greeley County, 2.78 mi WNW of Horace
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.495, -101.828

No damage was reported from the flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044216.